Alert archive / Idaho / Freeze Warnings in 2016

Freeze Warning 2, NWS Pocatello, ID

October 6, 2016

NWS Pocatello, ID issued this freeze warning at Oct 6, 2016, 1:54 PM MDT. It took effect at Oct 7, 2016, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2016, 1:54 PM MDT (19:54 UTC)
In effect from
Oct 7, 2016, 2:00 AM MDT
Expired
Oct 7, 2016, 8:00 AM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

742 
WWUS75 KPIH 061954
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
154 PM MDT THU OCT 6 2016


IDZ017-020-021-071400-
/O.NEW.KPIH.FZ.W.0002.161007T0800Z-161007T1400Z/
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...BURLEY...RUPERT...HEYBURN...
IDAHO FALLS...REXBURG...POCATELLO
154 PM MDT THU OCT 6 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MDT FRIDAY. 

* TEMPERATURE...DROPPING BELOW 32 DEGREES AFTER MIDNIGHT WITH
  POTENTIALS FOR TEMPERATURES IN UPPER 20S ACROSS THE UPPER SNAKE
  RIVER PLAIN. TEMPERATURES IN THE LOW 30S FOR THE LOWER SNAKE
  PLAIN AND EASTERN MAGIC VALLEY.

* IMPACTS...TAKE STEPS TO PROTECT YOUR OUTDOOR CROPS...PLANTS AND
  OTHER VEGETATION BY EITHER PLACING A BLANKET OVER THEM OR
  BRINGING THEM INSIDE. THESE CONDITIONS WILL KILL ANY SENSITIVE
  VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this freeze warning went out at Oct 6, 3:04 AM MDT, 10 hours 50 minutes earlier.

Area forecast discussion, Oct 6, 3:04 AM MDT, 10 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
304 AM MDT THU OCT 6 2016

.SHORT TERM...Tonight through Friday. Upper trough axis continues
to shift east into Wyoming today. Unsettled northwest flow remains
over E Idaho with weakly unstable conditions this afternoon. Have
left thunder mention out for now but would not be surprised to see
a few lightning strikes north and east of Idaho Falls today where
lapse rates are steepest. Air mass remains cold so snow still
possible mainly above 6500 ft and where convectively enhanced.
More likely scenario would be similar to yesterday with small
hail/graupel and potential for icy roads at pass level. Upper
ridge begins to amplify into Idaho overnight. Guidance showing
mixed bag with overnight lows and believe will be highly dependent
on todays precipitation and amount of clearing overnight. Split
the middle and have left overnight lows flirting with freeze.
Arco desert coldest and most likely to see freeze with temps
hovering just above freezing for most populated areas. Thus have
held off on freeze headline even this late in the season but
increased clearing overnight could influence this decision later
today. Flow flattens slightly for Friday with fast moving
shortwave driving across northern states and across the panhandle.
Precip associated with this feature should remain north of the
region but winds expected to pick up slightly in response to
surface low strengthening over central MT as a result of this
feature. DMH

.LONG TERM...Friday night through Thursday. East Idaho expected to
remain under the influence of ridge through the weekend despite
flat progressive flow riding the Canadian border through Sunday.
Temperatures should warm back to slightly-above-normal levels.
Both GFS and ECMWF have backed off on strength of feature for
Monday/Tuesday though there is still some hint of shower activity
in diffluent southwest flow aloft Tuesday afternoon. Both models
swing stronger energy and moisture from deep Pacific low into the
PacNW for Wednesday/Thursday. Have pushed precip chances higher
both days and trended temps down slightly especially into
Thursday. DMH

&&

.AVIATION...Moist NW flow will continue today. One last disturbance
embedded in this flow will traverse southeastward across the area
today, resulting in the redevelopment of showers, with isolated
thunder possible this afternoon and early evening. This is also when
coverage of showers will be most widespread. For the valley sties of
PIH, IDA and BYI, SCT-BKN VFR deck will prevail through the forecast
period, with occasional MVFR CIGS possible in showers from roughly
18-03Z. Similar sky conditions expected at SUN. DIJ will see the
greatest potential for CIGS to lower to below VFR thresholds,
particularly with showers 18-03Z. Outside chance for IFR stratus to
develop this morning at DIJ as well, as evidenced in the neighboring
Jackson Hole valley of Wyoming. Think this threat is too low to
include in official DIJ TAF at this time, but will continue to
monitor for stratus development. SFC winds today will be the
lightest of the week so far, and outside of showers shouldn't exceed
12kt for an extended period at all TAF sites. AD/DMH

&&

.FIRE WEATHER...Another disturbance embedded within moist NW flow
will rotate through the area today, providing the chance for more
showers, particularly in the afternoon and evening, with snow
showers generally above 7,000 feet. Much of this activity will
diminish this evening. A disturbance will track north of the area on
Friday, resulting in an increase in winds across the area Friday.
Winds will become breezy at mid and upper slopes as well as across
the Snake Plain. This disturbance Friday will drag a warm front
across the area, and thus a drastic warming and drying trend will
commence Saturday. High temperatures will quickly soar to above
climatological averages Saturday, and will likely remain at these
levels through the week. Minimum relative humidity values will
approach 25 percent, particularly this weekend and early week. Other
than Friday, winds appear to be fairly subdued this week, with
Wednesday currently pegged as the next potentially breezy day. AD/DMH

&&

.PIH Watches/Warnings/Advisories...
None.
&&

Nearby

Freeze Warnings in Idaho, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.